Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Aberdeen, SD

August 1, 2014Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2014, 8:41 PM MDT for Corson County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2014, 8:41 PM MDT (02:41 UTC)
Expired
Aug 1, 2014, 9:10 PM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:44 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 5:44 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT FRI AUG 1 2014

.UPDATE...
NO MAJOR CHANGES TO THE FORECAST THIS EVENING...THOUGH DID MAKE A
FEW MINOR TWEAKS. INCREASED POPS A BIT WEST OF THE MISSOURI AS
STORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY AND ARE
MOVING EAST INTO CENTRAL SD. ALSO LOWERED OVERNIGHT LOWS IN
ABERDEEN A FEW DEGREES BASED ON RECENT TRENDS.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

CURRENTLY SEEING VERY ISOLATED SHOWERS/THUNDERSHOWERS ACROSS
EASTERN DAKOTAS/WESTERN MN. EXPECT THIS TREND TO CONTINUE THROUGH
THE AFTERNOON WHILE FOCUS SHIFTS TO WESTERN SD DEVELOPMENT OVER
THE NEXT COUPLE HOURS. HI RES MODELS STILL LATCHING ONTO THIS IDEA
WITH STORM DEVELOPMENT WITHIN THE WEAK SFC LOW/BOUNDARY SLIDING
SOUTHEAST THROUGH THE REGION. ALTHOUGH NOT OVERLY
IMPRESSIVE...INSTABILITY AND SHEAR ARE EVIDENT ACROSS CENTRAL SD
SO A FEW STORMS COULD BE CAPABLE OF HAIL AND GUSTY WINDS BY THIS
EVENING. GIVEN THE INVERTED V SHAPED SOUNDINGS...GUSTY WINDS
PROBABLY MORE LIKELY. WHATEVER ACTIVITY MOVES/DEVELOPS ACROSS
CENTRAL SD LATER ON MAY BE ABLE TO SUSTAIN ITSELF SOME OVERNIGHT
AS BOTH THE NAM AND GFS ARE SHOWING A MODEST LOW LEVEL JET
POINTING RIGHT INTO CENTRAL/SOUTH CENTRAL SD.

ENTIRE PATTERN IN THE SHORT TERM IS BASICALLY DEFINED BY ILL
DEFINED WAVES/BOUNDARIES CROSSING THE REGION WITHIN WEAKLY
UNSTABLE ENVIRONMENT. THIS MAKES FORECASTING CONVECTION DIFFICULT
WITH NO REAL SIGNIFICANT BOUNDARIES OR SHORT WAVES TO HANG YOUR
HAT ON. THIS WILL BE THE CASE ON SATURDAY AND SUNDAY WITH PERHAPS
THE FOCUS FOR SATURDAY AFTERNOON/EVENING SHIFTING TO NORTHEAST SD.
HAVE INSERTED SLIGHT CHANCES FOR SATURDAY AFTERNOON ACROSS THE
EASTERN COUNTIES.

WILL SEE ADDITIONAL ENERGY ALOFT MOVING IN SUNDAY INTO SUNDAY
NIGHT...BUT AGAIN IT IS RATHER WEAK WITH NO REAL SIGNIFICANT SFC
BOUNDARIES AND AN OVERALL WEAKLY UNSTABLE ENVIRONMENT. WILL
UNFORTUNATELY HAVE TO STICK WITH RATHER LOW POPS UNTIL SOME OF
THESE STORM CLUSTERS FORM OR GET PICKED UP BY HI RES MODELS.

.LONG TERM...MONDAY THROUGH FRIDAY
OVERALL FORECAST TREND FOR EXTENDED NOT CHANGING MUCH. MEAN RIDGE
WILL SLOWLY SHIFT EAST AND WEAKEN AS SHORTWAVE ENERGY DEAMPLIFIES
THE PATTERN. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS MOST
DAYS...WITH BEST CHANCES OF PRECIP BY MID WEEK. FLOW LOOKS TO
FAIRLY WEAK DURING THIS TIME HOWEVER. TEMPS WILL CONTINUE ON A
COOLING TREND THROUGH THE PERIOD TO NEAR OR BELOW NORMAL TEMPS BY
MID WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA...ESPECIALLY NEAR KPIR. VSBY MAY BRIEFLY FALL TO MVFR IN
HEAVIER THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...SCARLETT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 3:33 AM MDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT FRI AUG 1 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT FRI AUG 1 2014 /333 AM MDT FRI AUG 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT...THEN
AGAIN SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

In the hours before

Special weather statement, Aug 1, 6:25 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT FRI AUG 1 2014

SDZ033-020130-
STANLEY-
625 PM MDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY
COUNTY UNTIL 730 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANSARC...OR 33 MILES WEST OF FORT PIERRE...
MOVING EAST AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MISSION RIDGE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4435 10116 4458 10117 4468 10116 4470 10074
      4426 10070 4429 10118 4434 10118
TIME...MOT...LOC 0025Z 267DEG 15KT 4447 10102

WISE
Special weather statement, Aug 1, 6:27 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT FRI AUG 1 2014

SDZ033-045-048-020130-
JONES-LYMAN-STANLEY-
727 PM CDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN AND SOUTHERN STANLEY COUNTIES UNTIL 830 PM
CDT/730 PM MDT/...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF VAN METRE...OR 15 MILES
NORTHEAST OF MURDO...MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4426 10024 4394 10026 4390 10076 4423 10080
TIME...MOT...LOC 0027Z 265DEG 17KT 4409 10058

WISE
Local storm report, Aug 1, 6:32 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     1 NE HAYES              44.38N 101.02W
08/01/2014  M54 MPH          STANLEY            SD   MESONET

&&

EVENT NUMBER ABR1400576

VIPOND
Special weather statement, Aug 1, 8:24 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT FRI AUG 1 2014

SDZ003-020330-
CORSON-
824 PM MDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CORSON
COUNTY UNTIL 930 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKER...OR 15 MILES NORTHWEST OF
MCLAUGHLIN...MOVING SOUTH AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WALKER AND BULLHEAD.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4595 10102 4595 10092 4595 10091 4579 10084
      4575 10120 4595 10120 4595 10103
TIME...MOT...LOC 0224Z 352DEG 11KT 4594 10106

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:25 PM MDTSpecial Weather StatementABRStanley65 min
Aug 1, 6:27 PM MDTSpecial Weather StatementABRJones63 min
Aug 1, 8:24 PM MDTSpecial Weather StatementABRCorson66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.